The serotonin syndrome: review of the
literature and description of an original study

by
Lejoyeux M, Rouillon F, Leon E, Ades J
Service de Psychiatrie,
Groupe hospitalier Bichat-Claude Bernard, Paris.
Encephale 1995 Sep-Oct; 21(5):537-43


ABSTRACT

In animals the occurrence of a behavioural syndrome consisting of hyperactivity, stereotyped movements and increase of temperature has been induced by MAOIs, 5-HT precursors (L-tryptophan) and 5-HT reuptake inhibitors. Most of these manifestations were specifically blocked by a pretreatment with an inhibitor of serotonin synthesis. In humans, the association of myoclonus, diarrhea, confusion, hypomania, agitation, hyperreflexia, shivering, incoordination, fever and diaphoresis, when patients are treated with serotoninergic agents, could constitute a "serotonin syndrome". Such cases of serotonin syndrome were reported after treatments with L-tryptophan, MAOIs, serotonin reuptake inhibitors and tricyclics alone or in association. The authors prospectively evaluated all the "serotonin-related" symptoms in 38 depressed inpatients fulfilling DSM III-R criteria of major depression. 16 (42%) out of 38 patients presented at least one symptom of serotonin syndrome. In 14 cases tremor and myoclonus occurred simultaneously and 10 patients presented at the same time tremor, myoclonus, diaphoresis and shivering. Except for two patients, symptoms were transient, lasted less than one week and disappeared with the pursuit of the treatment. Most often, serotonin syndrome thus corresponds to a reaction induced by a combination of serotoninergic agents at high dosages. In very rare cases, a toxic and potentially fatal interaction can occur between MAOIs, tricyclics and selective serotonin reuptake inhibitors at therapeutic dosages. Serotonin syndrome also provides an heuristic model of the putative mode of action of antidepressants. Serotonin-related symptoms are the physical and objective expression of the antidepressant-induced increase in serotonin. The specificity of serotonin-related syndrome also needs to be discussed since most of the symptoms, such as tremor and diaphoresis, are not in all cases related to an increase in serotonin.
TCAs
SSRIs
MAOIs
MDMA
Serotonin
Phenelzine
Tryptophan
Isocarboxazid
The MAOI Diet
MTA and MMAI
Tranylcypromine
Methylphenidate
The serotonin syndrome
The serotonin syndrome and opioids
Antidepressants and the serotonin syndrome
Risperdone (Risperdal) for the serotonin syndrome


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family